Inventiones mathematicae

, Volume 171, Issue 2, pp 281-300

First online:

Tight geodesics in the curve complex

  • Brian H. BowditchAffiliated withSchool of Mathematics, University of SouthamptonMathematics Institute, University of Warwick

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


The curve graph, \(\mathcal{G}\), associated to a compact surface Σ is the 1-skeleton of the curve complex defined by Harvey. Masur and Minsky showed that this graph is hyperbolic and defined the notion of a tight geodesic therein. We prove some finiteness results for such geodesics. For example, we show that a slice of the union of tight geodesics between any pair of points has cardinality bounded purely in terms of the topological type of Σ. We deduce some consequences for the action of the mapping class group on \(\mathcal{G}\). In particular, we show that it satisfies an acylindricity condition, and that the stable lengths of pseudoanosov elements are rational with bounded denominator.